Drug-induced thrombotic thrombocytopenic purpura: A systematic review and review of European and North American pharmacovigilance data.
Schofield J., Hosseinzadeh S., Burton K., Pavord S., Dutt T., Doree C., Lim WY., Desborough MJR.
Many medications have been reported to be associated with thrombotic thrombocytopenic purpura (TTP) through pharmacovigilance data and published case reports. Whilst there are existing data available regarding drug-induced thrombotic microangiopathy, there is no available synthesis of evidence to assess drug-induced TTP (DI-TTP). Despite this lack of evidence, patients with TTP are often advised against using many medications due to the theoretical risk of DI-TTP. This systematic review evaluated the evidence for an association of medications reported as potential triggers for TTP. Of 5098 records available 261 articles were assessed further for eligibility. Fifty-seven reports, totalling 90 patients, were included in the final analysis. There were no cases where the level of association was rated as definite or probable, demonstrating a lack of evidence of any drug causing DI-TTP. This paucity of evidence was also demonstrated in the pharmacovigilance data, where 613 drugs were reported as potential causes of TTP without assessment of the strength of association. This systematic review demonstrates the need for standardised reporting of potential drugs causing TTP. Many reports omit basic information and, therefore, hinder the chance of finding a causative link if one exists.